Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 213, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jul 8, 2016, 5:24 PM CDT for Cottle County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2016, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 8, 2016, 5:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 3139 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:42 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 8, 3:42 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 342 PM CDT FRI JUL 8 2016 .SHORT TERM... Sharp thermal contrast has set up across the south plains region this afternoon with a weakened outflow enhanced frontal boundary across our northwest zones, fairly thick mid and high level moisture southwest to northeast but favoring the northwest half of the area, and still nearly cloudless surface heating over the century mark again in our southeast. The short term solutions seem to be converging on favoring the outflow/frontal boundary as an initial focus for thunder chances over the next few hours, but still some chance the storms could initiate in a weak surface trough on the western edge of the strong surface heated area where CAPEs of 2000+ joules per kilogram have developed, while CIN has yet to totally erode just to the west and northwest. For this evening we have broad-brushed solid chance level mention for thunder from the central and eastern south plains into the Rolling Plains with an added likely mention favoring the eastern south plains and adjacent southern Rolling Plains. There seems a real chance in this weak upper flow for an MCS to develop this area with slow east-southeast progression expected. Storms will slightly favor high winds as their primary threat but large hail will be a close second owing to the hefty CAPE values today. Later tonight difficult to end thunder mention totally as the moist flow will remain and we have seen a number of late night thunder events recently. And continuing low chance mention of thunder many areas Saturday afternoon as well with temperatures similar to previously. RMcQueen .LONG TERM... Models continue with previous thinking of bringing the eastward edge of the area of high pressure back over the area on Sunday and keeping it there through the first part of next week. Surface flow will remain out of the south as opposed to the southwest so we still do not expect temperatures to get into the 105-110 degree range but will still be right around the century mark. Precipitation chances will also start to decrease after tomorrow as the ridge starts to redevelop and flow aloft becomes more westerly than northwesterly. Better monsoon moisture looks to remain over the area through Sunday before starting to decrease, and isolated coverage in the afternoon and evening hours remains in the forecast through Monday evening as a result. The ridge will slowly strengthen after the first of next week which will keep temperatures near the century mark. Precipitation chances are uncertain past Tuesday as the models do keep weak/poor monsoon moisture over the region. The ridge will be centered west of the forecast area resulting in flow aloft varying in the western half of the compass so that may allow a few storms to drift in from the higher terrain of New Mexico. Too early to tell if one day or another will be more favored so will keep forecast dry at this time. Jordan && .LUB Watches/Warnings/Advisories... None. && 05/14
Hazardous weather outlook, Jul 8, 5:12 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 512 PM CDT FRI JUL 8 2016 TXZ021>044-092215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 512 PM CDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11PM THIS EVENING FOR THE ROLLING PLAINS. HAIL TO THE SIZE OF TENNIS BALLS MAY BE POSSIBLE WITH THE STRONGER STORMS ALONG WITH WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TUESDAY. THESE STORMS COULD HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Local storm report, Jul 8, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 10 SW PADUCAH 33.89N 100.40W
07/08/2016 M76 MPH COTTLE TX MESONET
WEST TEXAS MESONET REPORT
&&
EVENT NUMBER LUB1600286
JWJThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:16 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 14 min |
| Jul 8, 4:52 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King, Motley | 23 min |
| Jul 8, 4:57 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 18 min |
| Jul 8, 5:14 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 31 min |
| Jul 8, 5:44 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 31 min |
| Jul 8, 6:09 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 21 min |
| Jul 8, 6:14 PM CDT | Areal Flood Warning | LUB | Cottle, Dickens, King | 3 hr |
| Jul 8, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.